Wyoming, 2017

High Wind in Wyoming, January 17 to 18, 2017

January 17 to 18, 2017 · NWS CYS · 2 events in 1 county or zone

Periodic high gap winds developed between Chugwater and Wheatland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Periodic high gap winds developed between Chugwater and Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 17, 10:44 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 17, 10:44 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1044 AM MST Tue Jan 17 2017

.UPDATE...
Issued at 928 AM MST Tue Jan 17 2017

We sent out a quick update to lower wind speeds in Arlington this
afternoon. The high wind speeds near Bordeaux are a result of
stronger winds around 750mb upstream blowing through the gap just
west of Bordeaux. This in combination with the good pressure falls
to the northeast of the forecast area should keep the wind speeds
fairly steady around Bordeaux this afternoon.

&&

.SHORT TERM...(Today through Thursday)
Issued at 245 AM MST Tue Jan 17 2017

Forecast concerns in the short term deal with fog and winds. Long
term...could be seeing a significant snow event for beginning of
next week.

Currently...1038mb surface high over western Wyoming this
morning. Skies pretty much clear over southeast Wyoming and
Nebraska Panhandle. This has lead to some pretty cold temperatures
over our western zones. Rawlins and Laramie down to 1 below zero,
Saratoga down to 2 below zero. Patchy dense fog being reported at
Laramie. Looks pretty confined, so have held off on a Dense Fog
Advisory for the time being. If it becomes more widespread, may
need to issue one later though.

Dry day today with the surface high dominating the weather. High
should stay in place for next 24 hours or so with upper ridge axis
passing overhead tonight into Wednesday morning. Did go with
persistence and brought fog back into the Laramie Valley tonight.

Winds on the increase Wednesday afternoon into Thursday. Craig to
Casper gradients on both the GFS and NAM climb to 50mtrs by 18Z
Wednesday at 850mbs. So the wind prone areas likely to see gusts
to +50MPH...especially the Bordeaux area. Looks pretty warm for
Wednesday as well with 700mb temperatures climbing to +6C. Should
see highs east of the Laramie Range in the 50s.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 245 AM MST Tue Jan 17 2017

By Thursday night models show a series of shortwaves working
northeast across Wyoming into western Nebraska with increasing
midlevel winds around 40 kts. Increased midlevel winds with
increasing moisture tap from the southwest will spell increasing
chances for orographic snow in the Sierra Madre and Snowy Ranges
initially for the early weekend...but remaining dry farther east
onto the plains. By late Monday both the GFS and ECMWF are showing
a low pressure system deepening across eastern colorado...tracking
east northeast into southern Nebraska through Tuesday. Both the
GFS and ECMWF are fairly progressive with the track of the low so
major snowfall totals don't appear likely given the current
projections, but several inches of snowfall over a 12 hour period
certainly possible if the models are right. This far out forecast
changes for early next week are likely, either way. Just something
to take note of for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1044 AM MST Tue Jan 17 2017

Stratus has cleared at KLAR this morning, with VFR conditions
expected through today. Continue to think stratus/fog will return
tonight in the Laramie Valley within light winds and a moist
boundary layer, so maintained VLIFR TAF for KLAR after 04Z,
continuing during the overnight period. VFR conditions are
expected at the remaining terminals with breezy conditions mainly
at KRWL this afternoon.

&&

.FIRE WEATHER...
Issued at 245 AM MST Tue Jan 17 2017

Drier weather pattern for this week with increasing winds for the
wind prone areas of southeast Wyoming. By Wednesday, the wind
prone areas could be seeing gusts to 50 MPH that could persist
into Thursday. With existing snowpack though, fire weather
concerns will be minor. Looks like a pretty widespread snow event
for next Monday and Tuesday is possible across the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...GCC
LONG TERM...JG
AVIATION...RJM
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 17, 3:13 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
313 AM MST TUE JAN 17 2017

NEZ002-003-019>021-054-055-095-096-181015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
313 AM MST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ101>119-181015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
313 AM MST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL CONTINUE FOR PARTS OF THE LARAMIE VALLEY
THROUGH LATE MORNING BEFORE LIFTING. MOTORISTS TRAVELING THROUGH
THE LARAMIE VALLEY THIS MORNING SHOULD PLAN TO ENCOUNTER PATCHY
DENSE FOG AND BE PREPARED FOR SLOWER TRAVEL.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL INCREASE WEDNESDAY INTO THURSDAY ACROSS SOUTHEAST
WYOMING. PORTIONS OF INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS AS
WELL AS ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND WILL
SEE PERIODS OF WIND GUSTS TO NEAR 50 MPH DURING THE MID-WEEK
TIMEFRAME. WINDS THIS STRONG CAN POSE A HAZARD TO THOSE IN LIGHTWEIGHT
HIGH PROFILE VEHICLES.

OTHERWISE, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 17, 10:50 AM MST to 1:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 18, 1:25 AM MST to 2:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 18/1235 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677150, 677151.